Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 2, 2020, 8:15 PM CDT for Gove County, Kansas. It was in force for 83 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 8:15 PM CDT (01:15 UTC)
- Expired
- Jul 2, 2020, 9:38 PM CDT
- In force
- 83 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:00 PM CDT | FLASH FLOOD | 15 Sse Gove, KS | SPOTTER REPORTED FLOODED ROAD WHILE DRIVING ~4 MI SSE OF RESIDENCE NEAR CTY RD 58. |
| Jul 2, 9:38 PM CDT | HEAVY RAIN 1.5 | 12 Sse Gove, KS | STORM RAINFALL TOTAL. |
| Jul 2, 9:38 PM CDT | HEAVY RAIN 1.5 | 12 Sse Gove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2093 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
566
WGUS53 KGLD 030115
FFWGLD
KSC063-030315-
/O.NEW.KGLD.FF.W.0012.200703T0115Z-200703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
815 PM CDT Thu Jul 2 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Gove County in west central Kansas...
* Until 1015 PM CDT.
* At 815 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of southeastern
Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3870 10047 3897 10047 3897 10015 3870 10016
FLASH FLOOD...RADAR INDICATED
$$
JN2 follow-up statements
345
WGUS73 KGLD 030145
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
845 PM CDT Thu Jul 2 2020
KSC063-030315-
/O.CON.KGLD.FF.W.0012.000000T0000Z-200703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
845 PM CDT Thu Jul 2 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN GOVE COUNTY...
At 845 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Flash flooding will remain over mainly rural areas of southeastern
Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3870 10047 3897 10047 3897 10015 3870 10016
FLASH FLOOD...RADAR INDICATED
$$
JN449 WGUS73 KGLD 030238 FFSGLD Flash Flood Statement National Weather Service Goodland KS 938 PM CDT Thu Jul 2 2020 KSC063-030248- /O.CAN.KGLD.FF.W.0012.000000T0000Z-200703T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gove KS- 938 PM CDT Thu Jul 2 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN GOVE COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3870 10047 3897 10047 3897 10015 3870 10016 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:08 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 2, 8:08 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 708 PM MDT Thu Jul 2 2020 .UPDATE... Issued at 708 PM MDT Thu Jul 2 2020 The line of storms continues at a decent eastward pace thru the CWA. As a result, have cleared the next tier of counties from the Watch. East of Hwy 25 remains in the Watch. && .SHORT TERM...(This afternoon through Friday) Issued at 1133 AM MDT Thu Jul 2 2020 Latest upper air analysis and satellite imagery show southwest flow over the Great Basin onto the High Plains with cloud cover continuing to fade. A short wave trough was deepening over Eastern Colorado. At the surface a dry line/surface boundary was located just west of the KS/CO border. To the east an outflow boundary from convection to the east was moving westward. This afternoon am expecting thunderstorms to initiate near Akron and Yuma by 2 PM MT. Based on the explosive growth with storms yesterday, am expecting the same to occur today. As storms move east they should increase in coverage and intensity. Based on the 0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these storms may become super cells despite the rather weak shear. The greatest risk for hail will be when storms initially develop. Once the storms begin to group together the hail threat will go down and the risk for straight-line winds will go up. Currently am thinking the greatest risk for straight-line winds will be along Highway 36 corridor. Tonight the storm activity will continue to move east. Am not sure how late into the evening the potential for damaging straight- lines winds will last. However, based on what happened over the past week in a similar setup, am thinking the risk may persist to after midnight; although by late evening the threat will will be more isolated that earlier in the evening. Confidence of severe thunderstorms occurring and producing these threats are between moderate and high. Impacts will be broken tree limbs, downed power poles, limited visibility in the torrential rainfall/blowing dust. However, confidence of these threats occurring east of Highway 83 declines. The one factor that is tricky to determine is when the storms will reach the eastern 1/3 of the forecast area. If they race east after clustering together, they may reach the eastern part of the forecast area early enough in the evening to still produce damaging winds over a more than just isolated locations. Friday a similar setup will exist for severe thunderstorms to occur. However the ML CAPE will be pushed further east, with the dry line between Highways 27 and 83, except for an arc of higher dewpoints over Yuma County. Deep layer shear over Yuma County is 15 kts, so may see some strong thunderstorms until the storm activity moves over the east half of the forecast area. Currently this shouldn't occur until the evening, which will limit the amount of instability present. .LONG TERM...(Friday night through Thursday) Issued at 315 PM MDT Thu Jul 2 2020 An upper-level ridge axis is expected to remain over Central High Plains in the extended forecast. An upper-level trough is across the Pacific NW. A 500mb low develops across region on Sunday as ridge flattens. Ridge builds back into the High Plains next week with a few shortwave troughs moving across the Central Region High Plains. At the surface a boundary is across the CWA on Saturday. A trough is expected to be across eastern Colorado/northwest KS region through the period. Expecting temperatures to be in the low to mid 90s on Saturday. Temperatures will be slightly cooler on Sunday expecting to be in the mid 80s to low 90s. Temperatures will increase above normal later in the period to upper 90s near 100 by Wednesday. Expecting a chance of precipitation Saturday with increase chances on Sunday as H5 low moves across region. Expect chances of precipitation to decrease by Tuesday into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 509 PM MDT Thu Jul 2 2020 Both terminals will be affected by a line of showers and thunderstorms moving from west to east across the CWA thru about 01z-03z Friday. Main factor for both will be strong gust potential, although rain could drop visibility to 3sm at times with VCTS. Winds for KGLD, NW 12-25kts thru 01z-02z Friday, then becoming ESE 10-20kts. From 07z onward SSE 10-15kts, with gusts to 25kts from 21z onward. From 00z-01z Friday with thunderstorms vrb30g60kts possible. Winds for KMCK, SE around 15-25kts thru about 01z-02z Friday then WSW 10-20kts. By 13z Friday ESE 5-15kts, with gusts up to 25kts by 22z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JTL LONG TERM...EH AVIATION...JN
Hazardous weather outlook, Jul 2, 8:06 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 706 PM MDT Thu Jul 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040115- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 706 PM MDT Thu Jul 2 2020 /806 PM CDT Thu Jul 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch remains in effects for counties in Kansas and Nebraska east of Highway 25. Main threats will be hail up to 2 inches in diameter, wind gusts of 60-80 MPH, blowing dust, and torrential rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms may form Saturday afternoon and evening east of a Benkelman to Goodland and Tribune line. Main threats will be large hail, damaging wind gusts, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. Storm reports by phone or through social media are greatly appreciated.
In the hours before
Local storm report, Jul 2, 7:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 6 SSW NEW ALMELO 39.51N 100.14W
07/02/2020 M60 MPH GRAHAM KS MESONET
&&Local storm report, Jul 2, 7:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 WNW COLBY 39.39N 101.06W
07/02/2020 THOMAS KS PUBLIC
LINEAR IRRIGATION SYSTEM BLOWN OVER AT KSU
RESEARCH CENTER.
&&Local storm report, Jul 2, 7:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 2 NNE NEW ALMELO 39.61N 100.11W
07/02/2020 M72 MPH NORTON KS MESONET
&&Special weather statement, Jul 2, 7:56 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Goodland KS 756 PM CDT Thu Jul 2 2020 KSZ029-030115- Gove KS- 756 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL 815 PM CDT... At 756 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Pendennis, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Gove County. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3870 10031 3891 10040 3899 10015 3870 10016 TIME...MOT...LOC 0056Z 245DEG 9KT 3883 10026 024
Local storm report, Jul 2, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN BURLINGTON 39.31N 102.27W
07/02/2020 M1.75 INCH KIT CARSON CO PUBLIC
STORM TOTAL.
&&Local storm report, Jul 2, 8:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 2 NNW BLAKEMAN 39.85N 101.13W
07/02/2020 M0.52 INCH RAWLINS KS CO-OP OBSERVER
STORM RAINFALL TOTAL.
&&
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:15 PM CDT | Special Weather Statement | GLD | Gove | 30 min |
| Jul 2, 7:19 PM CDT | Special Weather Statement | GLD | Logan | 26 min |
| Jul 2, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 66 min |
| Jul 2, 7:56 PM CDT | Special Weather Statement | GLD | Gove | 19 min |
| Jul 2, 8:20 PM CDT | Special Weather Statement | GLD | Gove | 25 min |
| Jul 2, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 33 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.